Dense Fog, Hardin
- When
- December 1, 9:00 PM CST to December 2, 6:00 AM CST
- Where
- Hardin forecast zone
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less across far southeastern portions of Southern Illinois for the overnight hours. The dense fog formed in the vicinity of a surface trough of low pressure extending northeast to southwest across Western Kentucky.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less across far southeastern portions of Southern Illinois for the overnight hours. The dense fog formed in the vicinity of a surface trough of low pressure extending northeast to southwest across Western Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 1, 8:11 PM CST, 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 811 PM CST Fri Dec 1 2023 .KEY MESSAGES... - A passing disturbance will keep mostly cloudy, cool, and occasionally foggy or drizzly conditions in place over the region through late tonight. - A couple of additional quick-moving disturbances will bring renewed chances of light rain this weekend into early next week, mainly Saturday night into Sunday morning and again Sunday night into Monday morning. - Dry weather with seasonably cool temperatures will then dominate the following several days. && .UPDATE... Issued at 810 PM CST Fri Dec 1 2023 Patchy dense fog has developed along an axis paralleling the Lower Ohio River, from the MO Bootheel into far southern and southeast IL, and the KY Purchase region. This is where skies have cleared, winds have calmed, and where the boundary layer has thoroughly saturated. Issued a Special Weather Statement and updated the HWO for this area through 06z to alert drivers of potential travel impacts. Low stratus will push back into this area after 06z, which should suppress the fog coverage and intensity. If this does not happen, or is signficantly delayed, a Dense Fog Advisory will likely be needed. && .DISCUSSION... Issued at 138 PM CST Fri Dec 1 2023 Tonight through Monday night...A period of cloudy and occasionally soggy weather will continue through the weekend into early next week. Widespread low clouds, patchy fog, and isolated drizzle will continue this evening into Saturday morning. We could see some brief clearing of skies this evening across southeast MO into southwest IL as drier air briefly moves into the area. However, we should resaturate quickly by daybreak Saturday, with some patchy fog possible as well. Cannot rule out some locally dense fog developing over southeast MO after 06z Saturday. The NBM operational guidance is very aggressive in developing dense fog here. However the probabilistic guidance only shows a 20% chance of seeing vsbys of 1SM or lower developing. Will need to watch observations and model guidance trends overnight. As the region remains in speedy NW H5 flow, a few additional quick- moving disturbances will pass through or near the forecast area. This first system will pass well to our south, but its associated light rain may reach our extreme southeast counties in the HOP area through the day Saturday. Another system will move through Saturday night into Sunday morning...followed by another disturbance Sunday night into Monday morning. All of these systems will be fairly weak and moisture-starved, so despite the several periods of chc PoPs through this period, most areas will only see a few hundreths of rain at most. NBM ensemble probabilities only have a 20-40% chance of areas receiving a total of 0.10" of rain or greater through Monday morning. Temperatures will be seasonably cool, with highs in the upper 40s to lower/middle 50s and overnight lows in the upper 30s to lower 40s. Tuesday through Friday night...The latter half of the forecast encompassing much of the upcoming work week looks to be dry and seasonably cool. Models are in good agreement that surface high pressure will move into the region, also accompanied by increasing H5 heights. Temperatures look to remain near seasonable levels through much the period, climbing into the lower to middle 50s Tuesday, the upper 40s to lower 50s Wednesday, and warming into the upper 50s to lower 60s due to increasing southerly flow on Thursday and Friday. Overnight lows will generally range from the upper 30s to lower 40s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 536 PM CST Fri Dec 1 2023 Low confidence forecast with this TAF package. Cloud decks have begun to scattered out as dry air moves into the area. This will provide a few hours of MVFR to VFR conditions at the terminals. However, expecting clouds to fill back in after 06z, mainly at MVFR levels. Some MVFR fog restrictions are possible as well between 11-15z. Cloud decks will gradually lift to VFR Saturday afternoon at CGI and PAH, while MVFR restrictions will likely linger at MVN, EVV, and OWB. Light SW winds will veer to the N-NW after 12z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...DWS AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 754 PM CST Fri Dec 1 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 754 PM CST Fri Dec 1 2023 /854 PM EST Fri Dec 1 2023/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Tonight. Patchy dense fog is possible through midnight across the Bootheel of southeast Missouri, far southern and southeast Illinois, and the Purchase Region of western Kentucky. Refer to the Special Weather Statement for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service PADUCAH KY 744 PM CST Fri Dec 1 2023 ILZ087-090>094-KYZ001>014-MOZ112-114-020600- Gallatin-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway- Crittenden-Lyon-Trigg-Caldwell-Union KY-Mississippi-New Madrid- Including the cities of Shawneetown, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Charleston, and New Madrid 744 PM CST Fri Dec 1 2023 ...Patchy Dense Fog Through Midnight... Locally dense fog has developed across portions of the Purchase Region of western Kentucky, far southern and southeast Illinois, and the Bootheel Region of southeast Missouri. Drivers should be alert for rapid reductions in visibility. If you encounter dense fog while driving, slow down, use your low beam headlines, and leave plenty of space between your vehicle and others. The fog will diminish in coverage after midnight as cloud cover and winds increase. DWS
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152097, 1152098, 1152099.